Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, September 22, 2012

September 22, 2012 · NWS PBZ · 47 events in 9 counties and zones

A strong cold front racing across the Upper Ohio Valley produced scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front racing across the Upper Ohio Valley produced scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 22, 4:05 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 22, 4:05 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT SAT SEP 22 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION EARLY TONIGHT WITH
SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM. MUCH COOLER AIR
WILL ARRIVE FOR SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATED FORECAST TO INCREASE WIND GUSTS. SEVERAL SITES IN WESTERN
AND CENTRAL OHIO ARE SEEING GUSTS UP TO 40-50 MPH OUTSIDE OF
THUNDERSTORMS...AND HAVE BUMPED UP FORECASTS ACCORDINGLY. CANNOT
RULE OUT AN ISOLATED SITE RECEIVING WIND GUST CRITERIA OF 45
MPH...BUT DO NOT THINK THIS WILL BE WIDESPREAD ENOUGH TO WARRANT
A WIND ADVISORY. PREVIOUS DISCUSSION FOLLOWS.

SCATTERED SHOWERS AND A FEW STORMS ACROSS NORTHERN OHIO MID
AFTERNOON WITH COLD FRONT AND UPPER LEVEL SHORTWAVE. WILL KEEP
CHANCE FOR THUNDERSTORMS NORTH OF I-70 THIS EVENING. OTHERWISE
SCATTERED SHOWERS FIRST HALF OF TONIGHT WILL BEGIN TO DIMINISH
SOUTH TO NORTH AFTER MIDNIGHT AS FRONT AND SHORTWAVE PASS.
WINDS WILL BE GUSTY THIS EVENING AHEAD OF AND WITH FRONT. EXPECT A
FEW SHOWERS TO CONTINUE ACROSS THE I-80 CORRIDOR OVERNIGHT WITH
SOME FLOW OFF THE LAKE AND COLD ADVECTION AT 850MB.

FOR SUNDAY ONE MORE FAST MOVING UPPER DISTURBANCE WILL CROSS THE
EASTERN LAKES AND COMBINED WITH FLOW OFF THE LAKES WILL BRING A
FEW SHOWERS ESPECIALLY NORTH OF PITTSBURGH.

TEMPERATURES WILL FALL OFF QUICKLY TONIGHT BEHIND FRONT WITH WELL
BELOW NORMAL TEMPERATURES FOR SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BUILD ACROSS REGION SUNDAY NIGHT AND
DOMINATE REGION INTO TUESDAY. CLOUDS AND SHOWERS FROM COLD
ADVECTION WILL END ACROSS THE NORTH SUNDAY NIGHT AS RIDGE BRINGS
SUBSIDENCE AND TURNS FLOW FROM LAKES. WHERE CLEAR SKIES AND WINDS
DIMINISHING FROST POSSIBLE SUNDAY NIGHT ESPECIALLY SHELTERED AREAS
WITH LOWS EXPECTED INTO THE 30S. AS SURFACE HIGH SHIFTS EAST
MONDAY THE BEGINNING OF A WARM UP AS TEMPERATURES RECOVER INTO THE
60S MONDAY AND MID 60S NORTH TO LOWER 70S SOUTH TUESDAY. MID AND
HIGH CLOUDS WILL BE ON THE INCREASE LATE DAY TUESDAY AS A STORM
SYSTEM MOVES EAST FORM THE CENTRAL PLAINS BUT A DRY DAY IS
EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
CONSENSUS OF RECENT NAEFS AND ECE MODEL OUTPUT SHOWS A MORE ZONAL
UPPER LEVEL JET STREAM PATTERN REPLACING THE PREVIOUS COLD UPPER
TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES. HENCE CONCUR WITH
GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES THAT TEMPERATURES ACROSS
THE UPPER OHIO VALLEY THIS PERIOD SHOULD MODERATE TO NEAR NORMAL
LEVELS.

A SLOW EASTBOUND COLD FRONT WILL PRODUCE BANDS OF SCATTERED SHOWERS
LATE TUESDAY NIGHT INTO THURSDAY MORNING. ENSUING HIGH PRESSURE WILL
PROVIDE DRY CONDITIONS LATER THURSDAY INTO SATURDAY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
PER RECENT SURFACE AND SATELLITE DATA...EXPECT VFR CUMULUS WITH
SURFACE WINDS FROM THE WEST GUSTING TO 30 KTS THE REST OF THE
AFTERNOON.

RECENT HIGH-RESOLUTION MODEL OUTPUT...SUCH AS THE 12Z WRF-NMM...
SHOWS A SECONDARY COLD FRONT OF MOVING SOUTHEASTWARD THROUGH THE
UPPER OHIO VALLEY EARLY TONIGHT. EXPECT A FRONTAL BAND OF MVFR
SHOWERS THIS EVENING WITH POSSIBLE ISOLATED THUNDERSTORMS.
LOCATIONS SUCH AS ZZV...HLG...PIT...BVI..AND FKL COULD SEE WIND
GUSTS UP TO 30-40 KTS...EVEN IF SHOWERS ARE NOT PRESENT.

HAVE CONTINUED A FORECAST OF POST-FRONTAL LATE NIGHT MVFR
STRATOCUMULUS...DUE TO EVAPORATING RAIN INTO A COOLING SURFACE
LAYER. HOWEVER CONFIDENCE IS LOWER THAN BEFORE.

EARLIER THINKING WAS THIS SCENARIO COULD RESULT IN A PERIOD OF
IFR...BUT MORE RECENT NAM MOS AND GFS LAMP QUESTION WHETHER THERE
WILL BE EVEN ANY POST FRONTAL STRATOCUMULUS AT ALL. FOR
CONTINUITY...OPTED TO MAINTAIN A FORECAST OF LATE NIGHT MVFR
STRATOCUMULUS.

SURFACE WINDS LATE TONIGHT AND SUNDAY WILL BE FROM THE NORTHWEST AT
8 TO 13 KTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 22, 3:37 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT SAT SEP 22 2012

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-230845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
437 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-230845-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
437 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROST WILL BE POSSIBLE EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 22, 4:03 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT SAT SEP 22 2012

OHZ040-041-PAZ007-013-222245-
CARROLL-COLUMBIANA-MERCER-LAWRENCE-
INCLUDING THE CITIES OF...CARROLLTON...EAST LIVERPOOL...SALEM...
COLUMBIANA...EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...NEW CASTLE...
ELLWOOD CITY
503 PM EDT SAT SEP 22 2012

...GUSTY SHOWERS...

A LINE OF SHOWERS MOVING THROUGH NORTHEASTERN OHIO INTO
NORTHWESTERN PENNSYLVANIA AS OF 5 PM WILL PRODUCE WIND GUSTS UP TO
40 MPH UNTIL 630PM. THIS COULD LEAD TO UNSECURED OUTDOOR ITEMS TO
BECOME AIRBORNE AND SMALL BRANCHES TO COME DOWN.

OHZ039-048-057-058-222245-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...COSHOCTON...ZANESVILLE...CAMBRIDGE
503 PM EDT SAT SEP 22 2012

...GUSTY WINDS...

WINDS WILL GUST UP TO 45 MPH THROUGH 630 PM FOR PARTS OF EAST
CENTRAL OHIO AHEAD OF A REINFORCING SHOT OF COOLER AIR. MOST WILL
NOT OBSERVED ANY PRECIPITATION AS THE FRONT PASSES...BUT RATHER
SUBSTANTIAL INCREASE IN WIND SPEEDS. THIS COULD LEAD TO UNSECURED
OUTDOOR ITEMS TO BECOME AIRBORNE AND SMALL BRANCHES TO COME DOWN.

98

The radar

The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
September 22, 4:47 PM EST
Where
Mercer County, 1.01 mi WNW of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.408, -80.466

Emergency management reported a tree down on Hickory Road.

Thunderstorm Wind, Mercer

When
September 22, 4:50 PM EST
Where
Mercer County, Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.230, -80.450

A trained spotter reported trees down.

Thunderstorm Wind, Mercer

When
September 22, 4:55 PM EST
Where
Mercer County, 0.45 mi NNW of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.255, -80.505

Emergency management reported trees down on North Water Ave.

Hail, Venango

When
September 22, 5:30 PM EST
Where
Venango County, 0.52 mi E of Cooperstown
Measured
1 in hail
Reported by
911 Call Center
Coordinates
41.500, -79.870

Hail, Lawrence

When
September 22, 5:36 PM EST
Where
Lawrence County, 1.25 mi WNW of Wiegletown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.990, -80.290

Thunderstorm Wind, Beaver

When
September 22, 5:46 PM EST
Where
Beaver County, 0.69 mi S of Industry
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.640, -80.420

The 911 call center reported trees down.

Thunderstorm Wind, Beaver

When
September 22, 5:51 PM EST
Where
Beaver County, West Aliquippa
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.630, -80.230

The 911 call center reported trees down.

Thunderstorm Wind, Beaver

When
September 22, 5:51 PM EST
Where
Beaver County, 1.05 mi W of Shippingport
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.630, -80.420

Emergency management reported trees and power lines down.

Thunderstorm Wind, Beaver

When
September 22, 5:51 PM EST
Where
Beaver County, 1.05 mi E of Colona
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.680, -80.250

Emergency management reported trees and power lines down.

Thunderstorm Wind, Beaver

When
September 22, 5:51 PM EST
Where
Beaver County, Colona
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.680, -80.270

The 911 call center reported trees down.

Thunderstorm Wind, Beaver

When
September 22, 5:51 PM EST
Where
Beaver County, 1.05 mi E of Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.700, -80.280

The 911 call center reported trees down.

Thunderstorm Wind, Beaver

When
September 22, 5:51 PM EST
Where
Beaver County, 0.69 mi N of Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.710, -80.300

The 911 call center reported trees down.

Thunderstorm Wind, Beaver

When
September 22, 5:51 PM EST
Where
Beaver County, 0.69 mi S of Frisco
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.840, -80.270

The 911 call center reported trees down.

Thunderstorm Wind, Venango

When
September 22, 5:55 PM EST
Where
Venango County, 0.69 mi S of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.590, -79.580

Emergency management reported numerous trees down.

Thunderstorm Wind, Butler

When
September 22, 6:08 PM EST
Where
Butler County, Criders Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.680, -80.100

The 911 call center reported trees down.

Thunderstorm Wind, Butler

When
September 22, 6:11 PM EST
Where
Butler County, 0.52 mi E of Mars
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.700, -80.010

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 6:16 PM EST
Where
Allegheny County, 0.53 mi E of Imperial
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.450, -80.240

A trained spotter reported large tree branches down.

Thunderstorm Wind, Allegheny

When
September 22, 6:17 PM EST
Where
Allegheny County, Coraopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
40.520, -80.170

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Butler

When
September 22, 6:17 PM EST
Where
Butler County, 1.05 mi W of Saxonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.750, -79.820

The 911 call center reported trees down.

Thunderstorm Wind, Butler

When
September 22, 6:23 PM EST
Where
Butler County, Sarver
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.730, -79.730

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 6:30 PM EST
Where
Allegheny County, 1.48 mi SSE of Bower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
911 Call Center
Coordinates
40.350, -80.090

The 911 call center reported a tree down on a house and power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:30 PM EST
Where
Allegheny County, Natrona
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.620, -79.730

A trained spotter reported power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:30 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 6:30 PM EST
Where
Allegheny County, 0.53 mi W of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.400, -80.190

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:30 PM EST
Where
Allegheny County, 1.05 mi E of Etna
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.500, -79.950

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:30 PM EST
Where
Allegheny County, 2.71 mi WSW of Warrendale
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.640, -80.130

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Westmoreland

When
September 22, 6:30 PM EST
Where
Westmoreland County, Murrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.430, -79.700

The 911 call center reported power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:30 PM EST
Where
Allegheny County, Wexford
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.630, -80.050

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 6:31 PM EST
Where
Allegheny County, 0.53 mi W of Rankin
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
40.420, -79.890

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Forest

When
September 22, 6:35 PM EST
Where
Forest County, Byromtown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
41.530, -79.050

The Department of Highways reported trees down.

Thunderstorm Wind, Armstrong

When
September 22, 6:38 PM EST
Where
Armstrong County, Leechburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.630, -79.600

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 6:50 PM EST
Where
Allegheny County, Natrona
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.620, -79.730

A trained spotter reported power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:51 PM EST
Where
Allegheny County, 0.53 mi W of Rankin
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
40.420, -79.890

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:51 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 6:54 PM EST
Where
Allegheny County, 0.53 mi W of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
911 Call Center
Coordinates
40.400, -80.190

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:55 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 6:56 PM EST
Where
Allegheny County, 1.48 mi SSE of Bower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
40.350, -80.090

The 911 call center reported trees down on a home and power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:56 PM EST
Where
Allegheny County, 1.05 mi E of Etna
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
40.500, -79.950

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:57 PM EST
Where
Allegheny County, 2.71 mi WSW of Warrendale
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.640, -80.130

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Westmoreland

When
September 22, 6:58 PM EST
Where
Westmoreland County, Murrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
40.430, -79.700

The 911 call center reported power lines down.

Thunderstorm Wind, Allegheny

When
September 22, 6:59 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 7:00 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 7:00 PM EST
Where
Allegheny County, Wexford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.630, -80.050

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 7:06 PM EST
Where
Allegheny County, 1.05 mi E of Etna
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.500, -79.950

The 911 call center reported trees down on power lines.

Thunderstorm Wind, Allegheny

When
September 22, 7:06 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
September 22, 7:08 PM EST
Where
Allegheny County, Natrona
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
911 Call Center
Coordinates
40.620, -79.730

The 911 call center reported power lines down.

Hail, Mercer

When
September 22, 7:31 PM EST
Where
Mercer County, 1.25 mi WNW of Farrell
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -80.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404028, 404029, 404036, 404022, 404023, 404038, 404039, 404042, 404044, 404048, 404051, 404054, 404056, 404061, 404066, 404070, 404075, 404080, 404082, 404084, 404086, 404106, 404111, 404116, 404117, 404118, 404119, 404120, 404109, 404121, 404087, 404089, 404103, 404104, 404102, 404101, 404099, 404100, 404098, 404105, and more.